Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 51, NWS Albuquerque, NM

October 5, 2004Chaves County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Oct 5, 2004, 8:14 PM MDT for Chaves County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2004, 8:14 PM MDT (02:14 UTC)
Expired
Oct 5, 2004, 11:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Chaves County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 060214
FFWABQ
NMC005-060515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
814 PM MDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1115 PM MDT

* AT 803 PM MDT...SKYWARN SPOTTERS REPORTED FLASH FLOODING IN DEXTER 
  AND HAGERMAN AND NEARBY AREAS.  STORMS ARE MOVING EAST BETWEEN 15  
  AND 20 MPH. 

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  OVER SOUTH CENTRAL CHAVES COUNTY 
  

REPORTS OF UP TO WATER UP TO TWO FEET DEEP COVERING ROADS HAVE BEEN 
RECEIVED.  DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. 
THUNDERSTORMS...SOME SEVERE...HAVE BEEN MOVING THROUGH THIS AREA FOR 
SEVERAL HOURS.  ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE FLASH 
FLOOD AREA THROUGH 1000 PM MDT.

BOTH THE LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND 
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS. CONDITIONS 
ARE WORK AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF 
FLASH FLOODS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION.

LAT...LON 3340 10488 3299 10487 3300 10374 3338 10375

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 3:30 PM MDT, 4 hours 44 minutes earlier.

Area forecast discussion, Oct 5, 3:30 PM MDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD MORE COUNTIES TO THE FFA
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 PM MDT TUE OCT 5 2004

.DISCUSSION...DUE TO A VERY ACTIVE SEVERE WEATHER DAY...WILL MAKE
THIS SHORT AND TO THE POINT. THE UPR LVL LOW IS MOVING THROUGH THE
FOUR CORNERS AREA. THIS COMBINED WITH FAVORABLE WIND PROFILES...
STRONG CAPES...AND ABUNDANT LOW LEVEL MOISTURE IS RESULT IN IN
NUMEROUS SEVERE THUNDERSTORMS ACROSS THE AREA. FLOODING WILL BE A
MAJOR CONCERN AGAIN TONIGHT ACROSS THE SOUTHEAST PLAINS. DUE TO THIS
CONCERN...WILL EXTEND THE FLASH FLOOD WATCH UNTIL 6 AM WEDNESDAY.
BEYOND TONIGHT WILL SEE A DECREASE IN SHOWER AND THUNDERSTORM
ACTIVITY AS THE UPR LVL TROF AXIS SHIFTS EAST. HOWEVER AN UNSETTLED
WEATHER PATTERN WILL REMAIN THROUGH THE WEEK. BY THE WEEKEND...WILL
SEE A BREAK IN THE PRECIP...HOWEVER BY EARLY NEXT WEEK ANOTHER
SYSTEM APPROACHING ANOTHER SLIGHT CHANCE OF POPS REMAINS IN THE
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 044/068 043/071 041 16512
GALLUP.................... 037/068 034/071 034 16312
GRANTS.................... 039/067 037/070 036 16433
GLENWOOD.................. 048/076 049/078 045 16222
CHAMA..................... 033/056 031/063 032 16633
LOS ALAMOS................ 042/059 040/064 041 16733
RED RIVER................. 031/052 029/058 028 16743
TAOS...................... 038/063 035/066 036 16733
SANTA FE.................. 039/062 037/065 040 16733
SANTA FE AIRPORT.......... 043/065 041/068 042 16733
ESPANOLA.................. 042/066 040/071 039 16633
ALBUQUERQUE HEIGHTS....... 050/071 049/073 050 16723
ALBUQUERQUE VALLEY........ 047/072 046/074 048 16623
ALBUQUERQUE FOOTHILLS..... 047/069 046/071 049 16733
ALBUQUERQUE WEST MESA..... 050/071 049/073 048 16623
SOCORRO................... 049/072 048/074 047 16623
SANDIA PARK/CEDAR CREST... 042/062 040/066 042 16833
MORIARTY/ESTANCIA......... 038/065 037/069 038 16833
CARRIZOZO................. 049/069 049/069 047 16733
RUIDOSO................... 046/063 046/062 044 16744
RATON..................... 039/065 037/071 038 16733
LAS VEGAS................. 040/064 038/066 039 16833
ROY....................... 045/065 043/069 042 16743
CLAYTON................... 050/067 048/070 050 16763
SANTA ROSA................ 049/068 047/071 045 16843
TUCUMCARI................. 054/069 052/074 050 16864
FORT SUMNER............... 052/070 051/072 050 16844
CLOVIS.................... 055/067 052/071 051 16864
PORTALES.................. 055/068 052/072 052 16864
ROSWELL................... 056/075 056/074 052 16844
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH NMC005-009-011-019-021-027-033-037-041-047-057-
061200-
TORNADO WATCH NMC001-005-009-011-019-027-028-037-041-043-047-
049-053-057-061-060000-.

&&

16
Hazardous weather outlook, Oct 5, 6:00 AM MDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE OCT 5 2004

NMZ001>021-026-061200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
EASTERN TWO THIRDS OF THE AREA TODAY AND TONIGHT. A FEW OF THE
STORMS MAY BECOME SEVERE...MAINLY ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN AND SOUTH OF INTERSTATE 40. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS...BUT HEAVY RAINFALL AND FLASH FLOODING
WILL ALSO BE A CONCERN. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF
EAST CENTRAL AND SOUTHEAST NEW MEXICO THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAINFALL WILL AGAIN BE A CONCERN ACROSS THE EASTERN
PLAINS ON WEDNESDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
EASTERN SOCORRO...TORRANCE...LINCOLN...GUADALUPE...DE
BACA...CHAVES...CURRY...ROOSEVELT AND QUAY COUNTIES. SPOTTERS AREA
WIDE ARE ENCOURAGED TO CALL OUR OFFICE TOLL FREE AT 1-888-386-7637
WITH REPORTS OF SEVERE WEATHER AND FLASH FLOODING.

KJ

In the hours before

Local storm report, Oct 5, 3:28 PM MDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
328 PM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             SOCORRO                 34.06N 106.90W
10/05/2004  1.75 INCH        SOCORRO            NM   PUBLIC

&&

DS
Special weather statement, Oct 5, 3:50 PM MDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
350 PM MDT TUE OCT 5 2004

NMZ002>004-008>011-060000-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-MIDDLE RIO GRANDE
VALLEY/ALBUQUERQUE METRO AREA-NORTHWEST MOUNTAINS INCLUDING
JEMEZ-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-UPPER RIO
GRANDE VALLEY-WESTCENTRAL MOUNTAINS-
350 PM MDT TUE OCT 5 2004

...TORNADO WATCH 850 NO LONGER IN EFFECT...

TORNADO WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...BERNALILLO...LOS ALAMOS...SANDOVAL...AND SANTA FE.  SEVERE
THUNDERSTORMS HAVE MOVED EAST OUT OF THE AREA.

NMZ004-005-008-010>021-026-060000-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA
VALLEY-CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY
COUNTY-DE BACA COUNTY-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN
COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-NORTHEAST
HIGHLANDS-QUAY COUNTY-ROOSEVELT COUNTY-SANDIA/MANZANO
MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-SOUTHWEST MOUNTAINS/UPPER GILA
REGION-WESTCENTRAL MOUNTAINS-
350 PM MDT TUE OCT 5 2004

...TORNADO WATCH 850 REMAINS IN EFFECT...

TORNADO WATCH REMAINS IN EFFECT OVER EAST CENTRAL AND SOUTHEAST NEW
MEXICO MAINLY EAST AND SOUTHEAST OF A LINE FROM LAS VEGAS TO MORIARTY
TO SOCORRO.

16
Local storm report, Oct 5, 5:46 PM MDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 PM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             6 S GREENFIELD          33.08N 104.36W
10/05/2004  2.50 INCH        CHAVES             NM   AMATEUR RADIO

            WINDOWS OUT NORTH SIDE OF HOUSE AND MOBILE HOME HEAVY
            DAMAGE

&&

DS
Special weather statement, Oct 5, 5:50 PM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 PM MDT TUE OCT 5 2004

NMZ004-005-008-010>021-026-060000-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA
VALLEY-CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY
COUNTY-DE BACA COUNTY-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN
COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-NORTHEAST
HIGHLANDS-QUAY COUNTY-ROOSEVELT COUNTY-SANDIA/MANZANO
MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-SOUTHWEST MOUNTAINS/UPPER GILA
REGION-WESTCENTRAL MOUNTAINS-
550 PM MDT TUE OCT 5 2004

...TORNADO WATCH 850 CANCELLED FOR EAST CENTRAL NEW MEXICO...
...TORNADO WATCH 852 IN EFFECT FOR SOUTHEAST NEW MEXICO UNTIL 10
PM...

TORNADO WATCH 852 HAS BEEN ISSUED AND REPLACES TORNADO WATCH 850
WHICH WAS SCHEDULED TO EXPIRE AT 6 PM MDT.

ONLY THE FOLLOWING COUNTIES ARE UNDER TORNADO WATCH 852 WHICH WILL BE
IN EFFECT UNTIL 10 PM MDT...
SOUTHERN LINCOLN...SOUTHERN CHAVES...OTERO...EDDY AND LEA...

A FLOOD WATCH FOR FLASH FLOOD REMAINS IN EFFECT FOR MUCH OF EASTERN
NEW MEXICO THROUGH 6 AM MDT WEDNESDAY MORNING.

03
Local storm report, Oct 5, 7:03 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
703 PM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             DEXTER                  33.19N 104.37W
10/05/2004  0.88 INCH        CHAVES             NM   TRAINED SPOTTER

&&

DS
Special weather statement, Oct 5, 7:40 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
740 PM MDT TUE OCT 5 2004

NMZ013-018>021-060345-
CHAVES COUNTY PLAINS-CURRY COUNTY-DE BACA COUNTY-QUAY COUNTY-
ROOSEVELT COUNTY-
740 PM MDT TUE OCT 5 2004

...FLOOD WATCH FOR FLASH FLOODING IN EASTERN NEW MEXICO TONIGHT...
...ARROYO AND SMALL STREAM FLOODING IN PROGRESS CLOVIS TO ROSWELL
THIS EVENING...

PERIODS OF HEAVY ARE EXPECTED TO CONTINUE ACROSS EAST CENTRAL AND
SOUTHEAST NEW MEXICO DURING MID AND LATE EVENING.

THROUGH 9 PM A BAND OF THUNDERSTORMS WITH HEAVY RAIN WILL BE MOVING
EAST THROUGH CLOVIS AND PORTALES. THIS HEAVY RAIN WILL EXTEND
SOUTHWEST ALONG HIGHWAY 70 TOWARDS ELIDA AND ROSWELL AND WILL
CONTINUE TO MOVE EAST INTO CENTRAL ROOSEVELT COUNTY.

OTHER AREAS OF LIGHTER RAIN WILL EXTEND NORTH TO TUCUMCARI AND
LOGAN. DE BACA COUNTY AND NORTHERN CHAVES COUNTIES WILL SEE
ADDITIONAL RAIN TO AGGRAVATE LOCALIZED MINOR FLOODING. AN ARROYO
AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT DURING MID
EVENING FOR MUCH OF EAST CENTRAL AND SOUTHEAST NEW MEXICO INCLUDING
SOUTHERN CHAVES COUNTY WHERE SEVERE THUNDERSTORMS ARE NOW ENDING. A
FLASH FLOOD WATCH ALSO REMAINS IN EFFECT FOR EASTERN NEW MEXICO UNTIL
6 AM MDT WEDNESDAY MORNING.

REMAIN ALERT TO LOCALIZED ROAD AND HIGHWAY FLOODING THIS EVENING.

03

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 6:01 PM MDTTornado WarningABQChaves44 min
Oct 5, 6:46 PM MDTSevere Thunderstorm WarningABQChaves44 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.